Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 36, NWS Paducah, KY

August 24, 2018Perry County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 24, 2018, 12:53 PM CDT for Perry County, Missouri. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2018, 12:53 PM CDT (17:53 UTC)
Expired
Aug 24, 2018, 2:26 PM CDT
In force
93 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Perry County, MO

The radar

The Paducah radar (KPAH), 109 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 5.9 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WGUS53 KPAH 241753
FFWPAH
MOC157-242045-
/O.NEW.KPAH.FF.W.0036.180824T1753Z-180824T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1253 PM CDT FRI AUG 24 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Perry County in southeastern Missouri...

* Until 345 PM CDT.

* At 1251 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Doppler radar estimates that 
  two to three inches of rain have already fallen, mainly in the 
  northern portion of Perry County. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Perryville, St. Mary, Altenburg, Frohna, Longtown, Old Appleton,
  Silver Lake and Lithium.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3756 8953 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8980 3761 8980
      3760 9015 3764 9015 3787 8995 3791 8984

$$

ALR
1 follow-up statement
250 
WGUS73 KPAH 241926
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
226 PM CDT FRI AUG 24 2018

MOC157-241936-
/O.CAN.KPAH.FF.W.0036.000000T0000Z-180824T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Perry MO-
226 PM CDT FRI AUG 24 2018

...THE FLASH FLOOD WARNING FOR PERRY COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3785 8979 3785 8974 3780 8967 3775 8966
      3775 8962 3771 8958 3769 8952 3764 8952
      3759 8948 3756 8953 3758 8959 3760 8961
      3758 8968 3760 8973 3759 8980 3761 8980
      3760 9015 3764 9015 3787 8995 3791 8984

$$

GREG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 12:46 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 24, 12:46 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1246 PM CDT Fri Aug 24 2018

.UPDATE...
Issued at 1241 PM CDT Fri Aug 24 2018

For aviation section only.

&&

.SHORT TERM...(Today through Sunday night)
Issued at 322 AM CDT Fri Aug 24 2018

Early this morning, high pressure was across the Mid Atlantic with
low pressure across the Plains, and a developing southerly flow in
response across our area. H5 low was over the Dakotas moving east.
Radar showed showers and storms over northeast MO, into west IL,
and developing down into southwest MO. Very light showers,
sprinkles were over southeast MO. We expect the convection to
continue near H7 trof axis and follow the H8/H3 thickness values
southeast into our area today. All of the near term guidance/CAMs
shows convective activity holding together into southern IL,
southwest IN and parts of southeast MO, then diminishing
considerably by late this afternoon as it moves into west KY,
possibly not even reaching the KY Pennyrile. Gradient PoPs from NW
to SE will exist as a result. Expect a quiet, mainly dry evening,
then overnight, another round of convection will act similar to
what we should see today, moving southeast into the area then
diminishing as it heads east Saturday morning, best chances
southern IL, southwest IN.

Rising heights will be the the rule through the short term. We
expect dry weather Saturday night through Sunday night as the
upper ridge strengthens over the southern U.S. On Sunday, we will
see heat index values near 100F in some areas as highs return 90
and slightly higher along with higher humidity.

.LONG TERM...(Monday through Thursday)
Issued at 322 AM CDT Fri Aug 24 2018

The upper level high pressure ridge that will dominate the weather
across the area for the weekend, will finally drift eastward early
next week. We will still feel the effects of it though as we remain
very warm and mainly dry. However, the GFS and its ensemble mean
continue to indicate the possibility of a diurnal shower or storm,
mainly east of the Mississippi River on Monday afternoon. Given that
this minor chance was already introduced with yesterdays package,
will leave it in for now. Highs expected to be around 90 degrees.

By Tuesday, the better chances for afternoon convection are placed
further to our east. Temperatures will continue to be similar to
what will be experienced the past few days, which is upper 80s to
around 90 degrees.

However, as we head into the middle to latter part of the week, our
eyes turn to the northwest, as a frontal boundary develops and
slowly moves in our direction. Models are having a tough time with
the speed of this front, making it challenging to depict the best
time frame to raise POPs. Right now, the best location for rain
chances on Wednesday are going to across our far northern counties.
Will maintain at least a slight chance elsewhere given the
uncertainties. As we head into Thursday, it looks like the front is
going to be somewhere in our vicinity, close enough to warrant some
chance type POPs. Lots of refinement will be needed as we get closer
to the event as the upper level pattern is vastly different between
the latest available model guidance. Once models get a handle on the
upper pattern, we will have a better idea on the
progression/strength of this front. We should see high temperatures
drop a few degrees given the prospect of some clouds and rain.
Temperatures will be adjusted even more once we obtain a handle on
the best rain chances.

&&

.AVIATION...
Issued at 1242 PM CDT Fri Aug 24 2018

Convection continues to move east through much of the region this
afternoon, but should dissipate by evening most locations. Will be
patchy MVFR vsbys in the heavier rain, otherwise VFR conditions
expected. Next chance of showers/storms will come with a short
wave entering the region late tonight, aft 09z. Could last into
Saturday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...GM
Hazardous weather outlook, Aug 24, 3:34 AM CDT, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
334 AM CDT Fri Aug 24 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
334 AM CDT Fri Aug 24 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today, then again late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 11:48 AM CDTAreal Flood AdvisoryPAHPerry3 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.